Phenformin-Induced Lactic Acidosis in an Older Diabetic Patient

A recurrent drama (phenformin and lactic acidosis)

  1. Filippo Luca Fimognari, MD12,
  2. Ruggero Pastorelli, MD1 and
  3. Raffaele Antonelli Incalzi, MD2
  1. 1Division of Internal Medicine, Leopoldo Parodi-Delfino Hospital, ASL Roma G, Colleferro (Rome), Italy
  2. 2University Campus Biomedico of Rome, Rome, Italy
  1. Address correspondence to Dr. Filippo L. Fimognari, Centro per la Salute dell’Anziano (CeSA), University Campus Biomedico of Rome, Via dei Compositori 130, 00128, Rome, Italy. E-mail: filippo.fimognari{at}virgilio.it

A 73-year-old man with diabetes presented with upper-abdominal pain and nausea. He also had a history of hypertension, a pace-maker implant, and peripheral arterial disease treated with amputation of his left leg. His therapy included ticlopidine, enalapril, omeprazole, and 2 mg glibenclamide/30 mg phenformin b.i.d. The patient was alert and cognitively intact. Blood pressure and heart rate were 120/70 mmHg and 70 bpm, respectively. Radiographs of the chest and abdomen and an abdominal ultrasound study were normal. Laboratory tests disclosed a severe lactic acidosis (pH 6.8, pCO2 14.1 mmHg, pO2 108 mmHg, HCO3 4.9 mmol/l, lactate 21 mmol/l, and …

| Table of Contents